Alert archive / California / Gale Watches in 2018

Gale Watch 8, NWS Eureka, CA

February 21, 2018

NWS Eureka, CA issued this gale watch at Feb 21, 2018, 3:22 AM PST. It took effect at Feb 22, 2018, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 21, 2018, 3:22 AM PST (11:22 UTC)
In effect from
Feb 22, 2018, 12:00 PM PST
Expired
Feb 21, 2018, 2:58 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

926 
WHUS76 KEKA 211122
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
322 AM PST Wed Feb 21 2018

PZZ470-211930-
/O.EXT.KEKA.SC.Y.0023.180221T2300Z-180222T2000Z/
/O.NEW.KEKA.GL.A.0008.180222T2000Z-180223T0500Z/
Pt St George to Cape Mendocino 10 to 60 nm-
322 AM PST Wed Feb 21 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
NOON THURSDAY... 
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY 
EVENING...

* WINDS...N 15 to 25 kt late this afternoon...increasing to 25 to
  30 kt with possible gale force gusts on Thursday. 

* SEAS...Combined seas of 7 to 9 feet late Wednesday, increasing 
  to 10 to 12 feet late Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ475-211930-
/O.EXT.KEKA.SC.Y.0023.180221T2300Z-180222T2000Z/
/O.NEW.KEKA.GL.A.0008.180222T2000Z-180223T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
322 AM PST Wed Feb 21 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
NOON THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE 
THURSDAY NIGHT...

* WINDS...N 15 to 25 kt late today...increasing to 25 to 30 kt
  with gusts to 40 kt on Thursday. 

* SEAS...Combined seas of 7 to 9 feet late today, increasing to 11
  to 14 feet by Thursday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$
2 follow-up statements
596 
WHUS76 KEKA 211645
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
845 AM PST Wed Feb 21 2018

PZZ470-220045-
/O.CON.KEKA.SC.Y.0023.180221T2300Z-180222T2000Z/
/O.CON.KEKA.GL.A.0008.180222T2000Z-180223T0500Z/
Pt St George to Cape Mendocino 10 to 60 nm-
845 AM PST Wed Feb 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO NOON PST THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

* WINDS...N 15 to 25 kt late this afternoon...increasing to 25 
  to 30 kt with possible gale force gusts on Thursday. 

* SEAS...Combined seas of 7 to 9 feet late Wednesday, increasing 
  to 10 to 12 feet late Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ475-220045-
/O.CON.KEKA.SC.Y.0023.180221T2300Z-180222T2000Z/
/O.CON.KEKA.GL.A.0008.180222T2000Z-180223T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
845 AM PST Wed Feb 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO NOON PST THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT...

* WINDS...N 15 to 25 kt late today...increasing to 25 to 30 kt 
  with gusts to 40 kt on Thursday. 

* SEAS...Combined seas of 7 to 9 feet late today, increasing to 
  11 to 14 feet by Thursday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$
592 
WHUS76 KEKA 212258
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
258 PM PST Wed Feb 21 2018

PZZ470-220700-
/O.EXT.KEKA.SC.Y.0023.180221T2300Z-180222T1400Z/
/O.UPG.KEKA.GL.A.0008.180222T2000Z-180223T0500Z/
/O.NEW.KEKA.GL.W.0009.180222T1400Z-180223T0800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
258 PM PST Wed Feb 21 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PST THURSDAY...
...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT PST
THURSDAY NIGHT...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 6 AM Thursday to midnight PST Thursday
night. The Gale Watch is no longer in effect. 

* WINDS...N 15 to 25 kt late this afternoon...increasing to 25  
  to 30 kt with possible gale force gusts on Thursday.

* SEAS...Combined seas of 7 to 9 feet late Wednesday, increasing
  to 11 to 14 feet late Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ475-220700-
/O.EXT.KEKA.SC.Y.0023.180221T2300Z-180222T1700Z/
/O.UPG.KEKA.GL.A.0008.180222T2000Z-180223T1100Z/
/O.NEW.KEKA.GL.W.0009.180222T1700Z-180223T1400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
258 PM PST Wed Feb 21 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST THURSDAY...
...GALE WARNING IN EFFECT FROM 9 AM THURSDAY TO 6 AM PST FRIDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 9 AM Thursday to 6 AM PST Friday. The
Gale Watch is no longer in effect. 

* WINDS...N 15 to 25 kt late today...increasing to 25 to 30 kt  
  with gusts to 40 kt on Thursday.

* SEAS...Combined seas of 7 to 9 feet late today, increasing to 11
  to 14 feet by Thursday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-220700-
/O.EXB.KEKA.SC.Y.0023.180222T1400Z-180223T0800Z/
Pt St George to Cape Mendocino out 10 nm-
258 PM PST Wed Feb 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT
PST THURSDAY NIGHT...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 6 AM Thursday to midnight PST
Thursday night. 

* WINDS...N 15 to 25 kt late today...increasing to 20 to 30 kt on
  Thursday. 

* SEAS...Combined seas of 7 to 9 feet late today, increasing to 
  10 to 12 feet by Thursday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ455-220700-
/O.EXB.KEKA.SC.Y.0023.180222T1700Z-180223T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
258 PM PST Wed Feb 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THURSDAY TO 3 PM PST
FRIDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 9 AM Thursday to 3 PM PST
Friday. 

* WINDS...N 15 to 25 kt late today...increasing to 20 to 30 kt on
  Thursday.
 
* SEAS...Combined seas of 7 to 9 feet late today, increasing to 
  10 to 13 feet by Thursday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Feb 20, 2:35 PM PST, 12 hours 47 minutes earlier.

Area forecast discussion, Feb 20, 2:35 PM PST, 12 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
235 PM PST Tue Feb 20 2018

.SYNOPSIS...Several weak weather systems will bring periods of
rain and snow to the area tonight through Thursday. Cold and dry
conditions are expected again Friday morning. There is the
potential for more rain and snow for the weekend and into early
next week.

&&

.DISCUSSION...A weak shortwave trough moving down from the
northwest this afternoon is bringing mid level clouds to the area.
There is some precipitation associated with this, but models are
struggling on the QPF amounts. The hi-res models are showing QPF
amounts of a trace to a third of an inch. Generally went with a
blend for less than a quarter of an inch. Snow levels remain
around 1,000 to 1,500 feet. Snow accumulations of up to 2 inches
are possible tonight and Wednesday morning. The cloud cover will
keep temperatures from being as cold as last night, although it
will still be a chilly night with temperatures in the upper 20s
and 30s.

Wednesday night into Thursday morning another cold system is
expected to bring some light rain and snow to the region. Again
amounts will light, only up to an inch or two. It looks like there
will be enough instability we could see some small hail along the
Humboldt and Del Norte coast. Rain, snow, and hail amounts look
lighter than the previous event.

Thursday night into Friday morning skies are expected to clear out
and high pressure builds in. There will be subsidence and clearing
skies, however it will be breezy. There is the potential for
another cold night and hard freeze warning for the coastal areas,
although it may only be in the protected areas.

Saturday the 12Z GFS and the 00Z ECMWF show another system
bringing some rain and snow to the area. The GFS shows this moving
through quickly with very little snow, however the 00Z ECMWF has
the cold air and precip lingering overnight Saturday night into
Sunday. Confidence is low on this at this point. There is better
agreement on a stronger system bringing rain and snow to the area
Sunday night and Monday. MKK

&&

.AVIATION...An approaching weather disturbance continued to
slowly be driven toward the Redwood Coast today. By noonday,
coastal air terminals were inundated with mostly CIG050 and
greater. A Visual 12:30 PM radar (KBHX) picture showed light rain
and/or virga nearing the North Coast. Therefore, clouds will
continue to thicken and lower this afternoon with light
rain/drizzle imminent in the far north coast...then generally
increasing and spreading ashore mid-late afternoon. Impacts at
coastal and near coastal hill's airports and airfields expected to
remain minimal as models only reduce Cigs/Vis into MVFR this
evening. Higher terrain, such as coastal ranges and interior
areas, will also see the spread of thickening clouds...as well as
rain and/or snow this evening. Interior Mendocino, including UKI
can expect to see light rain starting early-mid Wednesday morning.
/TA

&&

.MARINE...Winds have become light and southerly this afternoon.
These are expected to increase a bit tonight, especially N of
Cape Mendocino ahead of the approaching frontal system. Winds will
shift back to northerly by Wednesday afternoon and increase to
borderline advisory criteria, 20 to 25 kt, by Wednesday night.
Northerlies will further increase on Thursday with gale force
gusts possible in at least the outer waters. N winds will decrease
again during the day Friday from N to S.

A NW swell of 5 to 6 feet will persist across the waters this
afternoon and decay through Thursday. Another NW swell will enter
the waters Thursday afternoon and decay through the end of the
forecast period. Larger NW swell at between a 9 and 11 second
period will persist through much of the period as stronger N winds
develop farther offshore the local marine area. /SEC/MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 20, 2:16 PM PST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
216 PM PST Tue Feb 20 2018

CAZ102-104>108-111-212230-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
216 PM PST Tue Feb 20 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Light snow is possible tonight. Snow accumulations of up to 2 inches
is possible. Most accumulations of will be above 1,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-109-212230-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
216 PM PST Tue Feb 20 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A hard freeze will be possible once again Thursday night and Friday
morning with temperature in the 20s possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112-113-212230-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
216 PM PST Tue Feb 20 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Light snow is possible tonight. Snow accumulations of up to 2 inches
is possible. Most accumulations of will be above 1,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:21 AM PSTWinter Weather AdvisoryEKADel Norte, Humboldt, Trinity37 hr
Feb 21, 3:22 AM PSTHard Freeze WatchEKADel Norte, Humboldt, Mendocino34 hr
Feb 21, 2:58 PM PSTGale WarningEKA39 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.